Heart and Blood Pressure Drugs Recalled by Health Canada

Heart and Blood Pressure Drugs Recalled by Health Canada

If you take medications for your heart or for high blood pressure, it may be a good idea to check and see if they’re on Health Canada’s recently updated recall list, which was just expanded to include 8 more drugs on top of the previously announced 28, making the total number of recalled medications sitting at 36.

On the recall list are drugs containing valsartan, a common medication that is used by individuals with high blood pressure and congestive heart failure. Valsartan belongs to a class of drugs known as ARBs – or Angiotensin Receptor Blockers. The affected valsartan-containing medication that is cause for concern is one that was manufactured by Zhejiang Huahai Pharmaceuticals in China, and may contain an impurity known as N-nitrosdimethylamine, also known as NDMA. NDMA is considered a human carcinogen, and researchers believe that, if used in high levels over a long period of time, it could increase one’s risk of developing cancer.

While there may be no immediate risk to Canadians on these types of medications, Teva Canada has still issued a voluntary recall on their drugs out of an abundance of caution, and will be conducting an investigation (as well as testing) to find the root cause of this issue. In the meantime, Phil Emberley, a spokesperson for the Canadian Pharmacists Association, says that while patients are understandably concerned, there is no reason to be, and advises that patients do not stop taking their medications without first consulting their physician. Abruptly stopping a medication that you’ve been on long-term, especially ones containing valsartan, could lead to a sudden spike in blood pressure, as well as an increased risk of developing a stroke and/or heart attack.

If you do have any concerns about a medication that you are on, you can always address those concerns with a pharmacist or with your family doctor. He or she will be able to provide you with greater insight involving any recalls, and whether or not you are safe to continue on with taking the medication you’re on. During a drug recall, physicians like Dr. Ali Ghahary will also sometimes consider prescribing patients with a different medication that is not affected by a recall, though the type of medication you’re prescribed depends on the situation. You may also need to be monitored while your body adjusts to any new medication that it Is prescribed.

Signs and symptoms as a result of overexposure to NDMA include:

• Nausea
• Vomiting
• Diarrhea
• Headaches
• Abdominal pain
• Enlarged liver
• Jaundice
• Reduced liver function
• Reduced kidney function
• Reduced lung function

For more information on this and other recalls that have been issued by Health Canbada, visit healthycanadians.gc.ca.